What order to give MONA?

  1. I am studying MI and I've been told different ways to give MONA. I went onto ACLS site and although it says MONA isn't given the way it looks, it doesn't provide the actual steps.

    Here is what my critical thinking is if a patient came into the ED. and please correct me if I'm wrong:

    Patient comes in c/o CP. The patient is diaphoretic, SOB, nauseated, radiating pain to jaw, neck, arm (all left side).
    I would assess them (full cardiac assessment, and respiratory assessment), ask OPQRST questions, then put an EKG on them and maintain it, start IV line, then as per order slap O2 on them, administer ASA (chew and swallow), nitro (SL), morphine, then if theres any other standing orders like a BB or heparin, administer those as well.

    I feel like I may have something wrong??
    •  
  2. 21 Comments

  3. by   Here.I.Stand
    ACS algorithm with elaborations --
    Acute Coronary Syndromes Algorithm

    O2 not indicated unless satting <94%. Morphine can be used if NTG doesn't relieve the pt's pain, but not necessary if the pt is comfortable. It's not without side effects, and hasn't shown benefit enough to warrant routine use (as opposed to ASA)
  4. by   Here.I.Stand
    My most recent ACLS instructor said about slapping on O2 with sat >95 and no SOB: "Why do we still put it on everyone? Because it makes us feel better."
  5. by   CelticGoddess
    Quote from Here.I.Stand
    My most recent ACLS instructor said about slapping on O2 with sat >95 and no SOB: "Why do we still put it on everyone? Because it makes us feel better."
    Very good point. It does help to ease anxiety. And that's about all it does when your sats are good.
  6. by   That Guy
    Oxygen is always something that is quick and dirty for acute hypoxia so that is easy. In terms of meds, the only one that actually does anything is the ASA so that is the most important. The others have fallen to the wayside in terms of given to every single pt.
  7. by   Castiela
    I would probably start a few IVs, especially if the Cath lab isn't available. It's preferable not to have to start IVs if your patient receives thrombolytics.

    Don't forget to assess for other causes of chest pain ( aortic dissection, heart burn- really depends on your ecg results)

    I would also draw up a full panel including troponins.
  8. by   chare
    You might find the following helpful.
    Last edit by chare on Sep 9 : Reason: Repaired links
  9. by   xmilkncookiesx
    Quote from Castiela
    I would probably start a few IVs, especially if the Cath lab isn't available. It's preferable not to have to start IVs if your patient receives thrombolytics.

    Don't forget to assess for other causes of chest pain ( aortic dissection, heart burn- really depends on your ecg results)

    I would also draw up a full panel including troponins.
    So would it be best to start 2 IV lines, since heparin might be given, and then to draw blood?
  10. by   xmilkncookiesx
    Also ... if the troponin levels are elevated, what do I do? I know its elevated when there is CP and indicates that there has been some injury/damage to the heart.

    Would I call the MD and get orders on what to do? Maybe give the nitro if ordered?

    I'm trying to think as if this was actually all in the ED, and treat the patient like its an emergency. Trying to prepare for SIM and the real world lol
  11. by   Castiela
    Quote from xmilkncookiesx
    So would it be best to start 2 IV lines, since heparin might be given, and then to draw blood?
    It's not the heparin as much as the streptokinase ( breaks up clots) which can result in a large bleed. Generally you don't want punctures in non compressible sites.

    If you troponins increased, I would call the doctors. By the time the troponins results come back, your patient should already be getting prepped for Cath lab or receiving streptokinase, so they might not do a ting further. If the patient is still having chest pain despite interventions, I would also alert the doc. As long as it isn't a contraindication to nitro (inf MI c right sided involvement/viagra/cialis etc) try might put on a nitro infusion.

    If the patient is a known stroke and being treated, the docs probably won't do much. However, a new elevated trop will result in an ecg, Asa, a cxr, etc.
  12. by   nursinghealth
    Definitely call the MD. Don't initiate anything except O2 without either a Medical Directive, existing PRN order, or new order from the MD.
  13. by   JKL33
    Quote from nursinghealth
    Definitely call the MD. Don't initiate anything except O2 without either a Medical Directive, existing PRN order, or new order from the MD.
    The question is in regard to a protocol that is, in many places such as EDs, usually already in effect.
  14. by   MunoRN
    Quote from Castiela
    It's not the heparin as much as the streptokinase ( breaks up clots) which can result in a large bleed. Generally you don't want punctures in non compressible sites.

    If you troponins increased, I would call the doctors. By the time the troponins results come back, your patient should already be getting prepped for Cath lab or receiving streptokinase, so they might not do a ting further. If the patient is still having chest pain despite interventions, I would also alert the doc. As long as it isn't a contraindication to nitro (inf MI c right sided involvement/viagra/cialis etc) try might put on a nitro infusion.

    If the patient is a known stroke and being treated, the docs probably won't do much. However, a new elevated trop will result in an ecg, Asa, a cxr, etc.
    Are there places that are still using streptokinase to treat an MI?

close